Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

June 8, 2021Powell County, Kentucky

NWS Jackson, KY issued this special weather statement at Jun 8, 2021, 3:25 PM EDT for Powell County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 3:25 PM EDT (19:25 UTC)
Expired
Jun 8, 2021, 4:00 PM EDT
In force
35 min
Issued by
NWS Jackson, KY

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS83 KJKL 081925
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
325 PM EDT Tue Jun 8 2021

KYZ050-058-059-082000-
Montgomery-Estill-Powell-
325 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND EAST CENTRAL ESTILL COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Patsey, or 9
miles southeast of Stanton, moving north at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stanton, Pilot, Pitts, Fitchburg, Bowen, Lombard, Slade, Furnace,
See, Nada, Patsey, Cobhill, Rosslyn, Natural Bridge S.P., Cat Creek,
Knowlton, Glencairn, Haystack and Rogers Chapel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3791 8376 3789 8374 3786 8368 3783 8366
      3782 8363 3772 8370 3771 8375 3766 8383
      3767 8390 3793 8389
TIME...MOT...LOC 1925Z 193DEG 9KT 3772 8378 

$$

DJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:20 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 8, 3:20 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
320 PM EDT Tue Jun 8 2021

.UPDATE...
Issued at 1211 PM EDT TUE JUN 8 2021

We are starting to see convection fire off this afternoon, as we
have reached convective temperatures and possibly developing amid
some weak differential heating boundaries across the area.
Overall these have been quite anemic based on radar and IR
satellite trends given the lack of better lifting, but we are
seeing convection develop to the southwest toward the Tennessee
Valley that might become the better anchor for convection through
the afternoon and evening. Overall only minor changes made to the
grids to account for the latest obs and trends.

UPDATE Issued at 1016 AM EDT TUE JUN 8 2021

We continue to see high pressure off to the southeast near the
Carolinas. This continues to pump in warm and moist tropical
airmass into the lower Ohio Valley this morning. The radar is
clear so far this morning and therefore lowered the PoPs into the
slight chance or less for the next hour or so. The CAMs are
pointing toward convection developing to the southwest and
spreading northward into the Tennessee and Ohio Valleys through
the afternoon. This could be two factors as WPC wants to paint a
weak surface trough axis that pushes northward and the other
could be outflow emanating northeast from convection across the
Midsouth. This will have to be monitored as we go through the
afternoon, as we will need something to lift the parcels today
given the heights rises/cap noted at 500mb. If we do get
convection it would have ample MLCAPE of 2000 plus J/kg, but
organization of these storms is not expected given the lack of
shear. The main concern for any convection would be heavy rainfall
given the weak steering flow and to a lesser extent gusty winds
if you get more precipitation loading.

UPDATE Issued at 813 AM EDT TUE JUN 8 2021

Much of the forecast remains on track. Still have a few returns on
radar this morning, which is reflected in the PoP grids. Have also
trended toward the latest obs for temperatures, dewpoints, and
winds. Grids have been sent to NDFD and webfarms.

&&

.SHORT TERM...(This afternoon through Wednesday evening)
Issued at 618 AM EDT TUE JUN 8 2021

A few isolated showers remain early this morning but CAMs have this
petering out towards dawn, before better PoP chances arrive out of
Middle Tennessee through the afternoon. An upper level low resides
across the Middle Mississippi Valley and will meander very slowly
northeast through the period. To the east, high pressure will be
working off the coast and will assist in locking in a warm and moist
airmass across much of the southeast. PW across East KY currently is
analyzed to range from 1.5 inches near the VA border to 1.75 inches
range near Lake Cumberland and in central KY. The pattern remains
nearly the same with the best shower and storm chances during peak
heating of the day both today and Wednesday as well as when a few
upper level waves pass. Rather weak shear and steering flow combined
with the well above normal PW will lead to the threat for locally
heavy rain and brief torrential downpours with any thunderstorms on
both days. A climb in PW is expected tonight and into Wednesday,
though the highest values nearer to 2 inches should remain in
western and central KY through the short term period.

A bed of 1000 to 1500 J/kg of MUCAPE will be in place across
Kentucky, with the best instability across Western to Central
Kentucky. This could lead to a few isolated strong storms through
the afternoon hours today, before things begin dissipating out with
nocturnal cooling. Guidance is in good agreement that 500 mb heights
will rise through the day, which could temper the areal extent of
afternoon convection as well as lead to increased afternoon
highs today compared to Monday. Have adjusted max T for today
a couple of degrees down from the NBM as operational models and MOS
guidance suggested highs a few degrees cooler given the moist
airmass and potential convection and cloud cover.

For sensible weather, temperatures will be above normal through the
period. Rising heights will trend highs warmer today in the low to
mid 80s, before lowering heights and potential greater coverage of
convection and clouds knock highs Wednesday into the lower 80s.
Overnight temps will range from the mid to upper 60s. Generally,
showers and storms will be most probable during the afternoon
hours both days, before lessoning post sunset.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 PM EDT TUE JUN 8 2021

The large scale upper pattern in the extended will feature surface
ridging over the southeastern CONUS, troughing over the northwest,
and strong upper ridging building over the southwest. Over time,
the southwest ridge looks to build in quite strongly and expand
north and eastward. As this occurs, the large upper trough that
will have come onshore already, will be displaced northward, and
will migrate eastward along the northern edge of the strong upper
ridge. Meanwhile, the southeastern ridge should weaken and become
more elongated with time. Smaller scale features will include
upper level disturbances and a slow moving area of low pressure
aloft, all of which will move through the Ohio and Tennessee
Valley regions through out the extended period. It is these
smaller scale features that should provide the necessary lift
required to aid in shower and storm formation across our area.
Southerly to southwesterly flow around the western edge of the
weakening southeastern ridge will provide the fuel for shower and
storm formation, particularly during the afternoon and evening
hours. It appears that we will see very good chances for late day
shower and storm activity around eastern Kentucky through most of
the extended, especially Thursday through Saturday night. The
nighttime periods will also see decent chances for rain, as there
should still enough lift, moisture, and instability present to
support showers and storms. Locally heavy rainfall will be a
concern on Thursday and Friday, as those appear to be the days
during which we will see the highest precipitible water amounts
and maximum low level moisture flux. The upper level low mentioned
before may also be moving directly overhead by the end of the
week.

Temperatures should top out mainly in the 80s each day, with
nightly lows falling into the 60s. Winds will be generally out of
the south or southwest at around 5Kts each day and lighter at
night. Dewpoint temperatures in the 60s and lower 70s will make
for very warm and muggy conditions around the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1223 PM EDT TUE JUN 8 2021

We are seeing mostly VFR conditions this afternoon and this will
be the story for most of the period. However, the cumulus field
developing this afternoon will and has led to brief MVFR Cigs at
TAF sites. Also any shower and thunderstorm development through
the afternoon and evening could lead to temporary lowering of
Cigs and Vis. The rainfall associated with afternoon storms could
lead to periods of fog and this could sneak into the TAF sites
late tonight into Wednesday morning. The winds will remain below
10 knots out of the south and southwest through the period, but
any thunderstorms could produce brief gusty winds if it happens to
take aim on a TAF site.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...BB/JP
LONG TERM...AR
AVIATION...DJ
Hazardous weather outlook, Jun 8, 6:23 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
623 AM EDT Tue Jun 8 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
623 AM EDT Tue Jun 8 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible, especially during the afternoon and
evening hours. Locally heavy rain could lead to isolated high
water concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible, mainly during the afternoon and
evening hours each day. Locally heavy rain is also forecast, with
chances for heavy rain peaking from Thursday through Friday
night. If heavy rain materializes, localized flooding could result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JP

In the hours before

Special weather statement, Jun 8, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
325 PM EDT Tue Jun 8 2021

KYZ050-058-059-082000-
Montgomery-Estill-Powell-
325 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND EAST CENTRAL ESTILL COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Patsey, or 9
miles southeast of Stanton, moving north at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stanton, Pilot, Pitts, Fitchburg, Bowen, Lombard, Slade, Furnace,
See, Nada, Patsey, Cobhill, Rosslyn, Natural Bridge S.P., Cat Creek,
Knowlton, Glencairn, Haystack and Rogers Chapel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3791 8376 3789 8374 3786 8368 3783 8366
      3782 8363 3772 8370 3771 8375 3766 8383
      3767 8390 3793 8389
TIME...MOT...LOC 1925Z 193DEG 9KT 3772 8378

DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:12 PM EDTSpecial Weather StatementJKLRowan33 min
Jun 8, 4:29 PM EDTSpecial Weather StatementJKLRowan46 min
Jun 8, 4:45 PM EDTSpecial Weather StatementJKLElliott45 min
Jun 8, 5:47 PM EDTSpecial Weather StatementJKLClay43 min
Jun 8, 6:06 PM EDTSpecial Weather StatementJKLMartin24 min
Jun 8, 6:18 PM EDTSpecial Weather StatementJKLJohnson27 min
Jun 8, 6:37 PM EDTSpecial Weather StatementJKLPerry23 min
Jun 8, 7:01 PM EDTSpecial Weather StatementJKLPerry29 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.